Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 41, NWS Denver/Boulder, CO

November 8, 20208 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Nov 8, 2020, 4:09 AM MST for 8 counties in Colorado. It took effect at Nov 8, 2020, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 2020, 4:09 AM MST (11:09 UTC)
In effect from
Nov 8, 2020, 11:00 AM MST
Expired
Nov 8, 2020, 5:00 PM MST
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 29 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3011 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS85 KBOU 081109
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
409 AM MST Sun Nov 8 2020

...CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EAST CENTRAL PLAINS...

.A post frontal airmass will bring very dry humidity to the plains
this afternoon, while the current strong winds across the area are
slow to decrease through the day. These will overlap to bring a
period of critical fire weather conditions to the east central
plains and Palmer Divide.

COZ240-241-245-246-249-082230-
/O.NEW.KBOU.FW.W.0041.201108T1800Z-201109T0000Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Washington County-
409 AM MST Sun Nov 8 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER
DIVIDE AND THE PLAINS ALONG I70 INTO WASHINGTON AND LINCOLN
COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 5 PM MST this afternoon.

* Affected Area...Fire Weather Zones 240, 241, 245, 246 and 249.

* Timing...Winds will be strongest this morning, decreasing
  through the afternoon, while humidity won't reach criteria until
  1 or 2 PM

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Ongoing drought conditions combined with strong 
  winds and low relative humidity mean conditions may be prime 
  for rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
979 
WWUS85 KBOU 082125
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
225 PM MST Sun Nov 8 2020

COZ240-241-245-246-249-090000-
/O.CON.KBOU.FW.W.0041.000000T0000Z-201109T0000Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Washington County-
225 PM MST Sun Nov 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER
DIVIDE AND THE PLAINS ALONG I70 INTO WASHINGTON AND LINCOLN
COUNTIES...

* Affected Area...Fire Weather Zones 240, 241, 245, 246 and 249.

* Timing...Until 5 PM MST.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Ongoing drought conditions combined with strong 
  winds and low relative humidity mean conditions may be prime 
  for rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
180 
WWUS85 KBOU 082356
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
456 PM MST Sun Nov 8 2020

COZ240-241-245-246-249-090100-
/O.EXP.KBOU.FW.W.0041.000000T0000Z-201109T0000Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Washington County-
456 PM MST Sun Nov 8 2020

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND THE
PLAINS ALONG I70 INTO WASHINGTON AND LINCOLN COUNTIES...

Winds are decreasing and humidities are beginning to recover, so
the Red Flag Warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Nov 7, 10:22 PM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Nov 7, 10:22 PM MST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1022 PM MST Sat Nov 7 2020

.UPDATE...
Issued at 1022 PM MST Sat Nov 7 2020

Have issued a High Wind Warning for the higher terrain in Larimer
and Boulder counties for early tomorrow morning. This will be
following the cold frontal passage, when subsidence, tight
gradients and a mean state critical layer (when the component-
along winds perpendicular to the mountain range goes negative
aloft over a strong positive layer at mountain top) over the area
will force increased winds down the lee of the Rockies. Expect
winds to rapidly increase after about 3 AM, with sustained of 30
to 45 mph and gusts to 75 mph to last through sunrise and into mid
morning.

UPDATE Issued at 838 PM MST Sat Nov 7 2020

We added eastern Boulder County and the Denver metro area to the
High Wind Warning tonight and tomorrow morning as short range
model output are now showing much stronger gusts in these areas.
Maximum gusts are expected to exceed 50 knots and be associated
with scattered passing convection, where any showers or virga will
mix strong winds down to the surface quickly. The latest 00Z NAM
shows 70 knots of wind at 700 mb around 09Z, so it won't take much
momentum transfer to deliver those high winds.

The record high minimum temperature at KDEN is still in jeopardy
tonight with temperatures not expected below 48 F until a few
hours after midnight. We adjusted maximum temperatures down
slightly across the area tomorrow to better align with more recent
guidance.

Wind and humidity on the plains east of the Denver metro will
approach criteria for a Red Flag Warning for a few hours tomorrow
afternoon. There is currently not enough confidence that these
conditions will develop or hold for a minimum of 3 hours to issue
a warning, but the situation will need to be reevaluated
overnight or in the morning.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 129 PM MST Sat Nov 7 2020

A potent but quick burst of snow and wind is still expected to
develop late tonight into Sunday morning. The models show a strong
jet max rounding a trough after midnight. The strongest winds at
that time will be over the eastern plains. Any weak showers/virga
that develops could mix stronger gusts to 50-55 kts could mix
the surface. Consequently, no changes to the current high wind
warning at this time. Could see a record high min for this date.
The record is 48, but with the gusty winds this evening the
temperatures at D.I.A is not expected to drop below 50 before
midnight. In the mountains. the models still showing a brief but
potent burst of snow developing. Best combination of snow/wind
looks like it will be in zone 34, moving from southwest to
northeast across the mountains. The HRRR shows some strong winds
gusts in excess of 60 kts above timberline after 09z. Have decided
to issues a winter weather advisory for zone 34 where the best
combination of snow and wind will likely occur. There will be a
period of weak mid level qg omega until 09z, then moderate to
strong qg decent kicks in as strong bora winds develop. Sunday,
the snow and wind will persist until 15z in the mountains than
taper off through the day. It will be closer to seasonal
temperatures on Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 315 PM MST Sat Nov 7 2020

Strong southwesterly flow aloft is expected for the CWA Sunday
night. It will decrease gradually after midnight into Monday
afternoon as an upper trough axis moves eastward into Colorado.
The upper trough is progged to be over the CWA Monday afternoon
through about midnight Monday night. By Tuesday morning weak to
moderate northwesterly flow is is place for us.  The flow aloft
becomes zonal by Tuesday afternoon and remains that way through
Tuesday night. The QPF fields show fairly strong upward vertical
velocity for the CWA Sunday night through Monday evening. Decent
subsidence is in place the rest of Monday night and Tuesday.
Weaker, more neutral synoptic scale energy is in place the rest
of Tuesday and Tuesday night. The low level pressure and wind
fields show somewhat normal drainage wind patterns for Sunday
night. A cold front moves south across the CWA later Sunday night
into Monday morning. Fairly decent north-northeasterly low level
upslope winds are progged early Monday morning into Monday
evening. Weak normal diurnal wind trends are expected later Monday
night through Tuesday night. For moisture, there is some progged
to move into the mountains Sunday night with the incoming upper
trough. Moisture increases over the plains as well during the day
Monday. The best moisture for the CWA will be from 21Z Monday to
09Z Tuesday. It will decrease from west to east Monday night.
Tuesday and Tuesday night are pretty dry in most areas with a bit
of moisture expected over the high mountains, especially over the
northwestern CWA. The mountain top winds are southwesterly and not
too strong; so orographic enhancement does not look very good.
For the plains, the best moisture is Monday afternoon and evening.
There will also be some upslope winds during that time, although
not very deep. Pops look "likely" in the high mountains late
Sunday into Monday evening, and for the plains, "chance"s look
good mainly Monday afternoon and night. Snowfall may be high
enough to warrant "advisory" criteria amounts in zones 33 and 34
on Monday into Monday evening. Will keep monitoring at this time.
For temperatures, readings will actually be below seasonal normals
both Monday and Tuesday. For later days, Wednesday through
Saturday, models have a broad upper level trough over the CWA
Wednesday into Thursday with moderately strong zonal flow aloft.
There is a brief shot of upper ridging for the rest of Thursday
into Friday, with more upper troughing later Friday into Saturday.
The ECMWF shows higher amplitude troughing compared to the GFS.
There is not a lot of moisture to work with during the later
periods. Temperatures should stay below seasonal normals, however
they will warm slowing through the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 838 PM MST Sat Nov 7 2020

After a brief lull this evening, winds were beginning to increase
as low and mid level gradients tightened. That trend should
continue through 09Z, but then a blast of even stronger winds with
gusts of 45-50 knot swill be possible for a brief time between 09Z
and 12Z. That would be associated with passing weak showers and
the cold front. Behind the front, winds should settle down a
little and be from the west/southwest through most of Sunday.
Expect gusts generally to around 30 knots off/on through the day.
Then winds become lighter by 00Z-01Z Monday (early Sunday
evening), VFR conditions expected, even with the passing showers.
There is a chance blowing dust could briefly reduce visibilities
if the stronger winds closer to 50 knots materialize overnight.

&&

.FIRE WEATHER...
Issued at 838 PM MST Sat Nov 7 2020

Southerly winds of 25-35 mph sustained with gusts in the 45-60
mph range are expected after midnight. The strongest gusts should
occur south of I-76. Little in the way of wetting precipitation is
expected overnight across the plains, but mountains will get
wetting snow (starting with rain in valleys).

Dry downslope winds will develop behind the cold front late
tonight and early Sunday morning. Humidities will drop to around
15 percent over the plains despite the cooler temperatures. There
is currently not enough confidence that Red Flag conditions will
develop or hold for a minimum of 3 hours to issue a warning, but
the situation will need to be reevaluated overnight or in the
morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 AM MST Sunday for COZ039>041-045>051.

High Wind Warning from 3 AM to 9 AM MST Sunday for COZ033-035.

Winter Weather Advisory until 10 AM MST Sunday for COZ034.

&&

UPDATE...Kriederman
SHORT TERM.....Coop
LONG TERM......Koop
AVIATION...Barjenbruch
FIRE WEATHER...Coop/Barjenruch
Hazardous weather outlook, Nov 7, 10:49 AM MST, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1049 AM MST Sat Nov 7 2020

COZ030>051-081800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1049 AM MST Sat Nov 7 2020

...HIGH WIND WARNING MIDNIGHT TONIGHT THROUGH 8 AM MST SUNDAY FOR
THE PALMER DIVIDE AND NORTHEAST PLAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

An approaching weather system will increase southerly winds while
temperatures remain warmer than average. This will create elevated
fire danger over the eastern plains as humidity is in the upper
teens and wind gusts to around 35 mph.

In the mountains, rain showers will increase by this evening.
A cold front will push in from the west after midnight with
showers becoming widespread, with snow levels dropping from 10
thousand feet down to 6 thousand feet. Snowfall rates will peak in
the 2 AM to 5 AM time frame, with short lived 1 to 2 inches per
hour rates along the frontal boundary. Southerly winds will be
gusting to 50 mph ahead of the front, then downsloping west winds
behind the front gusting to 60 mph as well. The brief heavy snow
and strong winds will create hazardous winter driving conditions
in the early Sunday morning hours.

Out on the plains tonight, southerly winds will increase
dramatically after midnight, especially along and east of I-76.
Gusts of 45 to 60 mph will be possible, which will make travel on
east to west oriented roads difficult. Secure lightweight items
or bring them indoors. Strong winds may create areas of blowing
dust and reduced visibilities.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A more unsettled and colder weather pattern can be expected for
the forecast area this upcoming week. Winds will decrease later
Sunday morning through the afternoon, with mountain snow
decreasing to flurries. A period of light snow is expected in the
mountains on Monday and Monday night, and this will likely spread
onto the plains late Monday. Estimated accumulations for this
period are 2 to 4 inches in the higher mountains and less than 2
inches elsewhere. With colder temperatures, some travel impact is
possible on the plains mainly Monday night.

There will be another chance for light snow Wednesday and
Wednesday night, mainly in the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight, however
reports of wind speeds or snow amounts would be appreciated.

In the hours before

Local storm report, Nov 8, 3:25 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
325 AM MST SUN NOV 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     NON-TSTM WND GST ILIFF                   40.76N 103.06W
11/08/2020  M63 MPH          LOGAN              CO   PUBLIC

1035 PM     NON-TSTM WND GST 1 ENE BERTHOUD PASS     39.80N 105.77W
11/07/2020  M63 MPH          GRAND              CO   AWOS

            AWOS STATION K0CO BERTHOUD PASS.

0246 AM     NON-TSTM WND GST 11 NNE KREMMLING        40.21N 106.33W
11/08/2020  M60 MPH          GRAND              CO   MESONET

            MESONET STATION GSPC2 GUNSIGHT.

0255 AM     NON-TSTM WND GST 1 SE KREMMLING          40.05N 106.37W
11/08/2020  M58 MPH          GRAND              CO   AWOS

            AWOS STATION K20V KREMMLING AWOS.

0922 PM     NON-TSTM WND GST 3 SW JEFFERSON          39.35N 105.84W
11/07/2020  M55 MPH          PARK               CO   MESONET

            MESONET STATION CO110 285S195 JEFFERSON.

1230 AM     NON-TSTM WND GST 2 NW KEN CARYL          39.60N 105.17W
11/08/2020  M53 MPH          JEFFERSON          CO   MESONET

            MESONET STATION FW6582 LITTLETON.

1227 AM     NON-TSTM WND GST 3 WNW LOVELAND PASS     39.68N 105.94W
11/08/2020  M53 MPH          SUMMIT             CO   MESONET

            MESONET STATION CO126 070E214 EJT WEST
            PORTAL.

1219 AM     NON-TSTM WND GST 1 WSW PLEASANT VIEW     39.71N 105.19W
11/08/2020  M53 MPH          JEFFERSON          CO   MESONET

            MESONET STATION CO008 470E000 ROONEY RD.

0250 AM     NON-TSTM WND GST 10 E ARAPAHOE PARK      39.61N 104.51W
11/08/2020  M52 MPH          ARAPAHOE           CO   MESONET

            MESONET STATION AV686 BENNETT.

0241 AM     NON-TSTM WND GST AKRON                   40.17N 103.22W
11/08/2020  M52 MPH          WASHINGTON         CO   ASOS

            ASOS STATION KAKO AKRON.

1242 AM     NON-TSTM WND GST 2 SE JULESBURG          40.97N 102.25W
11/08/2020  M52 MPH          SEDGWICK           CO   MESONET

            MESONET STATION CO034 076W180 JULESBURG.

1224 AM     NON-TSTM WND GST 1 WSW CHATFIELD RESERVO 39.55N 105.08W
11/08/2020  M51 MPH          JEFFERSON          CO   MESONET

            MESONET STATION CO007 470W014 WADSWORTH.

0142 AM     NON-TSTM WND GST 3 E UNION               40.35N 103.44W
11/08/2020  M49 MPH          WASHINGTON         CO   MESONET

            MESONET STATION CO183 0.75 MI W OF CO-Q.

1242 AM     NON-TSTM WND GST 7 N ROCKPORT            41.00N 104.77W
11/08/2020  M49 MPH          WELD               CO   MESONET

            MESONET STATION CO128 085S309 WYOMING
            BORDER.

0300 AM     NON-TSTM WND GST 8 NNW KREMMLING         40.15N 106.45W
11/08/2020  M48 MPH          GRAND              CO   MESONET

            MESONET STATION UCC47 KREMMLING.

0250 AM     NON-TSTM WND GST 2 ENE MARSHALL          39.97N 105.19W
11/08/2020  M48 MPH          BOULDER            CO   MESONET

            MESONET STATION CO167 1.4 MI W OF MCCASLIN
            BLVD.

0235 AM     NON-TSTM WND GST 6 W ELBERT              39.22N 104.65W
11/08/2020  M48 MPH          ELBERT             CO   AWOS

            AWOS STATION KMNH MONUMENT ELBERT.

0149 AM     NON-TSTM WND GST 3 N DENVER              39.79N 104.99W
11/08/2020  M48 MPH          DENVER             CO   MESONET

            MESONET STATION CO144 51ST AVE.

0123 AM     NON-TSTM WND GST 2 S CHEESMAN RESERVOIR  39.18N 105.27W
11/08/2020  M48 MPH          DOUGLAS            CO   MESONET

            MESONET STATION CHRC2 CHEESMAN.

1152 PM     NON-TSTM WND GST 8 S HOLYOKE             40.47N 102.30W
11/07/2020  M48 MPH          PHILLIPS           CO   MESONET

            MESONET STATION CO048 385S271 HOLYOKE.

&&

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.